Alert archive / New Mexico / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 292, NWS Midland/Odessa, TX

August 8, 2005Lea County, New Mexico

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Aug 8, 2005, 4:28 PM MDT for Lea County, New Mexico. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 8, 2005, 4:28 PM MDT (22:28 UTC)
Expired
Aug 8, 2005, 5:30 PM MDT
In force
62 min
Issued by
NWS Midland/Odessa, TX
Area
Counties, with a storm outline in the text

County Lea County, NM

The radar

The Midland/Odessa radar (KMAF), 149 km from the middle of the area, began a volume at 22:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 10.5 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2005-08-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 492 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2005-08-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 73 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
492 J/kg
Mixed-layer CIN
-91 J/kg
Mixed-layer LCL
1321 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
73 m²/s²
0-3 km storm-relative helicity
90 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 8, 1:04 PM MDT, 3 hours 24 minutes earlier.

Area forecast discussion, Aug 8, 1:04 PM MDT, 3 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
204 PM CDT MON AUG 8 2005

.SHORT TERM...
LATEST SATELLITE/RADAR TRENDS INDICATE CONVECTION ON THE INCREASE
OVER THE FA. A MID/UPPER LEVEL TROUGH AXIS IS SEEN IN VAPOR IMAGERY
PROPAGATING SOUTHWARD OVER THE PERMIAN BASIN. CONVECTION ASSOCIATED
WITH THIS FEATURE HAS PERSISTED THROUGH THE DAY OVER THE WESTERN LOW
ROLLING PLAINS.

EXPECT CONVECTION TO INCREASE IN COVERAGE...PARTICULARLY OVER THE
EASTERN PERMIAN BASIN IN PROXIMITY TO PERSISTENT ASCENT ASSOCIATED
WITH THE SHORTWAVE TROUGH. STORMS CURRENTLY DEVELOPING OVER THE
HIGHER TERRAIN OF THE DAVIS AND GLASS MOUNTAINS WILL LIKELY BEGIN TO
DECREASE IN COVERAGE/INTENSITY AS DAYTIME HEATING WANES. ALTHOUGH
ENVIRONMENT REMAINS GENERALLY UNFAVORABLE FOR SEVERE WEATHER
CONCERNS...A SLIGHT INCREASE IN DEEP LAYER SHEAR IS NOTED IN THE
MODEL SOLUTIONS BY EARLY EVENING WITH 0-6KM SHEAR INCREASING TO
30KT. AN ISOLATED DOWNBURST OR REPORT OF SMALL HAIL CAN NOT BE RULED
OUT...ESPECIALLY IF ANY STORM ORGANIZATION OCCURS IN PROXIMITY TO
THE MID LEVEL TROUGH. LOCALLY HEAVY RAINFALL WILL ADDITIONALLY BE A
PROBLEM. EXPECT ANY OCCURRENCES OF FLASH FLOODING TO BE LOCALIZED.

WILL INCREASE POPS TO HIGH CHANCE CATEGORY /50 PERCENT/ OVER THE
EASTERN BASIN AND INCREASE TO 30-40 PERCENT RANGE SOUTHWESTWARD TO
THE DAVIS MOUNTAINS.

.LONG TERM...
BROAD STR POSITIONED ACRS 4 CORNERS AND GREAT BASIN REGION WHILE
BROAD WLY TROF PROTRUDES WWD JUST INTO W TX TUE. THIS ESTABLISHES NE
MID LEVEL FLOW AND PUSHES MID LEVEL SHEAR AXIS S INTO LOWER TRANS
PECOS...ACCORDINGLY SO THIS WILL BE FAVORED AREA FOR CONVECTION TUE.
MID LEVEL STR WILL STRENGTHEN WED KEEPING POPS CONFINED TO MTNS
WITH STRONG NE STEERING FLOW AND LACK OF CONVERGENCE ACRS PLAINS.
MID LEVEL TROF WILL PINCH OFF PROBABLY BY THUR AND ROTATE AROUND
STR AS NRN STREAM WLY BELT DROPS ATYPICALLY FAR S. GFS HINTS AT
BRINGING PINCHED OFF TROF NW THRU W TX...BUT THIS SEEMS UNLIKELY
AND WILL THUS TEND TO KEEP POPS ACRS TRANS PECOS REGION. LONG RANGE
MODELS AMAZINGLY SHOW A PROBABLY BRIEF BUT BONAFIDE RETURN OF WLY
MID LEVEL FLOW FRIDAY THROUGH THE WEEKEND. THIS WILL FAVOR MID LEVEL
THETA-E RIDGE AXIS THAT IS USUALLY WELL W TO BE POSITIONED ACRS ERN
NM/W TX. THIS WITH TROF PASSAGE SUN WILL BE WORTH MORE WIDESPREAD
SLGHT CHC POPS. DIFFICULT TO SAY WHICH WAY TEMPS WILL GO IN THE EXTENDED
WITH POTENTIAL FOR RAIN...LOWER HEIGHTS...AND LOW LEVEL THERMAL
RIDGE...ATTP WILL EDGE TEMPS DOWN JUST SLIGHTLY.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX              69  94  74  95 /  50  10  10  10
CARLSBAD NM                68  97  69  98 /  20  10  10  10
DRYDEN TX                  71  95  72  96 /  30  10  10  10
FORT STOCKTON TX           71  94  71  95 /  30  10  10  10
GUADALUPE PASS TX          66  90  67  91 /  20  10  10  10
HOBBS NM                   68  96  70  97 /  20  10  10  10
MARFA TX                   59  85  62  86 /  30  20  20  20
MIDLAND INTL AIRPORT TX    69  94  70  95 /  30  10  10  10
ODESSA TX                  69  95  74  96 /  20  10  10  10
WINK TX                    73  99  72 100 /  20  10  10  10

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.
&&
Hazardous weather outlook, Aug 8, 12:03 PM MDT, 4 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
103 PM CDT MON AUG 8 2005

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-090900-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
103 PM CDT MON AUG 8 2005 /1203 PM MDT MON AUG 8 2005/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN
NEW MEXICO.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS WILL AFFECT MOST OF WEST TEXAS AND PARTS OF
SOUTHEASTERN NEW MEXICO THROUGH THE EVENING HOURS. STORMS LATE THIS
AFTERNOON AND THIS EVENING ARE GENERALLY EXPECTED TO BE NON SEVERE
IN NATURE. HOWEVER AN OCCURRENCE OF LOCALIZED DAMAGING WINDS AND
SMALL HAIL CAN NOT BE RULED OUT...ESPECIALLY OVER THE CENTRAL AND
EASTERN PERMIAN BASIN. HEAVY RAINFALL ALSO WILL BE A CONCERN WITH
STORMS THROUGH THIS EVENING...WITH FLASH FLOODING OF LOW LYING
AREAS POSSIBLE NEAR THE STRONGEST AND MORE PERSISTENT STORMS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED. HOWEVER...STORM SPOTTERS
AND EMERGENCY OFFICIALS SHOULD REMAIN ALERT AND BE PREPARED TO ACT
SHOULD THUNDERSTORMS THREATEN.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WWW.WEATHER.GOV/MIDLAND

In the hours before

Special weather statement, Aug 8, 12:17 PM MDT, 4 hours 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
117 PM CDT MON AUG 8 2005

TXZ074-081-081845-
BIG BEND AREA-DAVIS/APACHE MOUNTAINS AREA-
117 PM CDT MON AUG 8 2005

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR NORTHWESTERN BREWSTER COUNTY.

A STRONG THUNDERSTORM WAS LOCATED 5 MILES SOUTH OF ALPINE NEAR STATE
HIGHWAY 118 AT 117 PM CDT...MOVING EAST AT 5 MPH.

STORM INTENSITY IS INCREASING AND ALTHOUGH SEVERE WEATHER IS NOT
LIKELY...SMALL HAIL AND LOCALLY STRONG WINDS UP TO 55 MPH WILL BE
POSSIBLE.

MONITOR THE LATEST WEATHER INFORMATION FOR LATER STATEMENTS AND
POSSIBLE WARNINGS.

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 8, 1:43 PM MDTSevere Thunderstorm WarningMAFHoward, Mitchell62 min

Nearby

Severe Thunderstorm Warnings in New Mexico, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.